MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1200 SYNCHRONY
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Codes Implant Pain (4561); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user has experienced no benefit with the device since the last revision surgery that took place on the (b)(6) 2018.The user is also suffering from an infection and from pain, which led to explantation.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or malfunction which is expected to have been present whilst implanted.Based on the received information from the field, the user suffers from chronic and recurrent ear disease, including otitis media, mastoiditis and cholesteatoma.A revision surgery without implant removal was conducted, however, total eradication of the ear disease was unsuccessful and infection of the mastoid cavity re-occurred, but without involvement of the implant site.Possible complications of cholesteatoma removal surgeries include: accumulation of epithelial debris in the cavity and necrosis of its cutaneous layer, with subsequent electrode migration, as observed in the present case.A further, but rare, complication of chronic infection and in particular cholesteatoma is represented by erosion of the cochlea.In such case, no hearing perception can be achieved.A review of the device's sterilization records shows that the device has been subject to a valid sterilization process.No information points to a device contribution to the reported problems, which are most likely a consequence of the above mentioned chronic ear pathology.Minor mechanical damages found during investigation are attributable to the removal surgery.This is a final report.
 
Event or Problem Description
The user has experienced no benefit with the device since the last revision surgery that took place on the (b)(6) 2018 and is also suffering from an infection and from pain, which led to explantation.The revision surgery was a tympanomastoid-revsision without ci explantation.There are no plans to reimplant the user, because the infection has damaged the cochlea.According to the explant report form 6 channels were found extra-cochlea at explantation.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key12075832
Report Number9710014-2021-00470
Device Sequence Number14293285
Product Code MCM
UDI-Device Identifier09008737094027
UDI-Public(01)09008737094027
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/02/2020
Device Model NumberMI1200 SYNCHRONY
Device Catalogue Number31091
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/18/2021
Supplement Date Received by Manufacturer06/18/2021
Initial Report FDA Received Date06/28/2021
Supplement Report FDA Received Date08/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR